Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Anti depressants and weight gain

(11 Posts)
Used2bthin Mon 21-Mar-16 20:16:29

Sorry as I'm pretty sure I've asked this before and I realise there will have been other threads but I wondered about people's experiences if they have had weight gain on one anti depressant , has anyone then found one that doesn't cause it?
The GP said some people gain weight on SSRI type meds and I've tried both citalopram and fluoextine and still finding it hard to get back to my previous weight . Citalopram caused rapid weight gain, fluoextine less dramatic but still gained.
I know I really would be better on anti depressants but I just can't gain even more weight , I'd always been slim and I don't feel like me.
Anyone had issues with one drug then found another that's ok for them?

Used2bthin Mon 21-Mar-16 20:46:11

While I am here- anyone else react badly to St John's wort? I went a bit manic on it a few years back but it definitely worked depression wise for a while (then I stopped taking it and felt worse ) tried it recently and my anxiety was awful , I felt confused with it too it was scary.
Any other ideas for help with anxiety? Really struggling and I know the GP will suggest anti depressants

Marchate Tue 22-Mar-16 09:59:46

I'm so sorry you are feeling low

I have no medical knowledge but if you can, I would accept the ADs even if they involve some weight gain. Because if you can ease the general anxiety you feel, maybe that won't bother you so much?

And it's only an opinion but I would stay away from self medicating with StJW at least until you have tried what the GP offers. It may or may not work, but you probably need to take something that is controlled and monitored

Take care

Used2bthin Tue 22-Mar-16 12:46:29

Thank you. I know you are right but u feel so unlike myself with it and it brought it's own problems of that makes sense.
Went for a run this morning and it did help so will see how I feel this eve as it is my danger point for feeling anxious.
I think I do need another gp appointment too.

Toffeewhirl Tue 22-Mar-16 13:13:20

I have also always been slim, but put on weight as soon as I started taking Citalopram. Cutting it down to every other day seems to control the anxiety and the weight gain, plus I am more careful about what I eat (I used to be able to eat anything without putting on any weight). So, would a lower dose be possible for you?

dangermouseisace Tue 22-Mar-16 18:11:10

I've put on weight on venlafaxine and mirtazapine. I wasn't happy about it- I'd always been slim and have been anorexic in the past. However, I know that I just cannot manage without them. I decided to stop being grumpy about it and have started running more. I'm not any thinner but I am fitter and more content with my body as it is stronger.

Used2bthin Tue 22-Mar-16 18:25:10

Thanks toffee and dangermouse. It's helpful to know it's not just me. I'd been on lofepramine and dothiapin Years ago and gained a lot of weight so I assumed ssris wouldn't be so bad for it but for me they definitely seem to change my metabolism. I absolutely needed them though so it was needed I just would love to be able to feel well without the side effects.
A lower dose may be an idea though perhaps and I will ask about that.
It's so true what marchate says too about worrying less about weight when not anxious like this. With citalopram I was very laid back!

KindDogsTail Tue 22-Mar-16 18:51:55

Used2
I am not a doctor or a qualified nutritionist but wondered if these ideas below might help?

This article about taking magnesium.
www.ncbi.nlm.nih.gov/pubmed/16542786
Here is part of what it says:

"Case histories are presented showing rapid recovery (less than 7 days) from major depression using 125-300 mg of magnesium (as glycinate and taurinate) with each meal and at bedtime. Magnesium was found usually effective for treatment of depression in general use. Related and accompanying mental illnesses in these case histories including traumatic brain injury, headache, suicidal ideation, anxiety, irritability, insomnia, postpartum depression, cocaine, alcohol and tobacco abuse, hypersensitivity to calcium, short-term memory loss and IQ loss were also benefited."

Also B vitamins plus Vit B12 and zinc I believe and vit D (do not overdose on Vit D Boots make it. Look up Vit D and weight and depression) St Johns Wort (read directions in the box for contra-indications such as oral contraception)

Eating a small amount frequently of some protein and some complex carbohydrate - for example humus on rice cake, almonds and an apple as well as meals including protein and plenty of vegetables.

Avoid too much caffeine. Avoid too much alcohol.

Try to sleep enough but not oversleep/sleep in. Get some exercise in the light everyday.

If there is a reason why you are depressed such as bereavement or relationship problems or past abuse perhaps counselling would help too if you could get it.

Used2bthin Wed 23-Mar-16 19:54:56

Thank you. Interesting stuff. Funnily enough I have been taking something called melissa ' s dream which has magnesium in as well as vit b12 and I think d! I perhaps need to make sure I take it and look at doses properly.
I definitely find exercise helpful it's juts dragging myself out. This is irrational but I find it hard to make myself leave the house alone at times. I also really should go back for counselling as there are a few things that prompted this episode and I've not really death properly with them.
Thank you again.

FaithLoveandHope Thu 24-Mar-16 21:09:01

I'm on mirtazapine and the weight gain really gets me down. I've started goingredients to the gym more so hopefully that'll help. I think though the improvement in mood makes the weight gain worth it.

Used2bthin Tue 29-Mar-16 14:20:45

Hi faithloveandhope just saw your post .I've not heard of mirtzapine I hope it's going ok. I do know people who have managed to lose whilst on anti depressants but I think it is harder for some. You are right though the mood improvement is worth it. I think because I am so up and down its not clear cut as it was when I went on to them last time as I was quite ill with it. If it wasn't for weight gain I'd be on them though as they worked v well on the social anxiety I get and I was definitely more able to rationalise things .

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now